Tennessee, 2006

Damaging Wind in Tennessee, July 4, 2006

July 4, 2006 · NWS MRX · 1 event in 1 county or zone

Numerous trees were reported down in Gray and the surrounding area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees were reported down in Gray and the surrounding area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 7:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 4, 7:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT TUE JUL 4 2006

.DISCUSSION...OUR AIR MASS IS WEAKLY UNSTABLE WITH INCREASING
MOISTURE PUSHING IN.  SCATTERED THUNDERSTORMS HAVE FORMED ACROSS THE
REGION IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY.  A FEW OF
THESE STORMS HAVE REACH STRONG TO SEVERE LEVELS THROUGH STRENGTH AND
COVERAGE OF THE STORMS IS DIMINISHING.  THE CONVECTION IS STRONGLY
THERMALLY ENHANCED AND EXPECTED THE STORMS TO CONTINUE TO WEAKEN
THROUGH THE REST OF THE EVENING.  HOWEVER...SOME CONVECTION IS
EXPECTED TO CONTINUE ACROSS THE MRX CWA THROUGH MUCH OF THE NIGHT AS
MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT CONTINUE TO AFFECT THE
AREA.  ALL LOOKS GOOD IN THE CURRENT FORECAST PACKAGE...NO UPDATES
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 4:02 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Special weather statement, Jul 4, 7:15 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT TUE JUL 4 2006

VAZ006-050045-
RUSSELL-
815 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RAVEN....MOVING NORTHEAST AT
25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 4, 7:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT TUE JUL 4 2006

TNZ073-074-050115-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
818 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKMONT...WEST OF GATLINBURG. THIS STORM WAS
MOVING EAST AT ABOUT 15 MPH AND WILL AFFECT GATLINBURG AND PITTMAN CENTER
AND OTHER AREAS OF THE GREAT SMOKY MOUNTAIN NATIONAL PARK.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS
OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

ALSO...IF YOU ARE CAMPING NEAR STREAMS...BE VERY CAREFUL. STREAMS FLOOD
WHEN HEAVY RAIN FALLS UPSTREAM...AND YOU DONT EVEN KNOW IT IS RAINING UP
THERE.

BB
Special weather statement, Jul 4, 7:22 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
822 PM EDT TUE JUL 4 2006

TNZ040>043-050115-
COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTHWEST GREENE-SOUTHEAST
GREENE-
822 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS WERE AFFECTING COCKE AND GREENE COUNTIES...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PARROTTSVILLE....MOVING EAST AT
15 MPH. OTHER STORMS WERE NEWLY DEVELOPING IN CENTRAL AND NORTHERN
GREENE COUNTY.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS
COULD BLOW SMALL BRANCHES OFF TREES AND MAKE DRIVING DIFFICULT.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

BB
Special weather statement, Jul 4, 7:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT TUE JUL 4 2006

VAZ001-050130-
LEE-
840 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING LEE COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF JONESVILLE....MOVING EAST AT 20
MPH.

THIS STORM WILL BE NEAR...
  JONESVILLE BY 855 PM EDT.
  PENNINGTON GAP BY 910 PM EDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, Jul 4, 7:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/04/2006                   CHEROKEE           NC   LAW ENFORCEMENT

            FROM 715 TO 730 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN COUNTYWIDE...ESPECIALLY ACROSS THE WESTERN PORTIONS
            OF THE COUNTY. REPORTED BY DISPATCH.

0720 PM     TSTM WND DMG     LONE MOUNTAIN           36.39N 83.59W
07/04/2006                   CLAIBORNE          TN   LAW ENFORCEMENT

            A FEW TREES DOWN AND A STORAGE BUILDING BLOWN OVER IN THE
            LONE MOUNTAIN AREA. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 4, 7:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 4 2006

TNZ040-041-073-074-050200-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
853 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND SEVIER COUNTIES...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GATLINBURG....MOVING NORTHEAST AT
25 MPH. THIS STORM WILL AFFECT PITTMAN CENTER...COSBY...HARTFORD...AND
POSSIBLY DEL RIO.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY
RAINS PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR. DEADLY LIGHTNING IS
ALSO OCCURING.

BB

The radar

The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 4, 8:40 PM EST
Where
Washington County, Gray
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
36.417, -82.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519246.